Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 14, NWS Quad Cities, IA

March 12, 2006Van Buren County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 12, 2006, 1:43 PM CST for Van Buren County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2006, 1:43 PM CST (19:43 UTC)
Expired
Mar 12, 2006, 2:30 PM CST
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 149 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2570 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 10:31 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 12, 10:31 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1031 AM CST SUN MAR 12 2006

.UPDATE...
ATTENTION THIS MORNING AGAIN ON CONVECTIVE POTENTIAL WITH SPC HIGH
AND MODERATE RISK AREAS DELINATED THROUGH THE CWA.  16Z MSAS
ANALYSIS INDICATES SURFACE WARM FRONT STILL LINGERING OVER SOUTHERN
MO... AND ONGOING CONVECTION IN NORTHERN MO MAY INHIBIT ITS RETREAT
NORTHWARD BEYOND NORTHERN MO UNTIL LATER THIS AFTERNOON OR EARLY
EVENING.  NONETHELESS... SFC OBS INDICATE FLOW IS VEERING FAIRLY
QUICKLY AND DEWPOINTS ARE AGAIN CLIMBING.  ONGOING STORM IN NORTHERN
MO IS PRODUCING TORNADOES DESPITE BEING FED BY DEWPOINTS IN THE 40S
EARLIER AND 50S CURRENTLY... AND APPARENTLY HAS BECOME SURFACE-BASED
NORTH OF THE MAIN WARM FRONT... NEAR THE LINE WHERE WINDS VEER FROM
ENE TO ESE.  SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES 850MB WARM
FRONT OVER CENTRAL MO... AND PROFILER DATA INDICATES THAT BOUNDARY
IS SLOWLY LIFTING NORTHWARD... WITH LOW-LEVEL JET FEEDING ONGOING
STORMS.  12Z KTOP SOUNDING HAD HELICITY OF 825 M2/S2 BUT LCL AT
732MB... INDICATING AS STORMS BECOME SURFACE BASED IN THAT
AIRMASS... TORNADOES ARE LIKELY.  THUS CONVECTIVE TYPE FOR THE DAY
HINGES STRONGLY ON WARM FRONT POSITION LATER THIS AFTERNOON.

FOR TODAY... CONVECTION IN SOUTHWEST IA/NORTHERN MO MAY NICK THE CWA
AND PRODUCE AN EARLY ROUND OF SEVERE WEATHER.  EXPECT A BREAK AFTER
THIS... WHICH WILL ALLOW WARM FRONT TO RETREAT NORTHWARD.  AT THIS
TIME... EXPECT WARM FRONT WILL BE ABLE TO REACH THE MO/IA BORDER BY
22-00Z.  STORM INITIATION WILL OCCUR LATE THIS AFTERNOON BOTH IN THE
WARM SECTOR AND ALONG/NORTH OF THE WARM FRONT.  STORMS IN THE WARM
SECTOR WILL BE ABLE TO PRODUCE TORNADOES ALONG WITH HAIL AND WIND...
AS SHEAR PROFILES FAVOR ROTATING SUPERCELLS WITH MORE THAN ENOUGH
LOW-LEVEL SHEAR.  STORMS NORTH OF THE WARM FRONT WILL BE ELEVATED
BUT STILL CAPABLE OF PRODUCING SEVERE HAIL WITH A FREEZING LEVEL
NEAR 10KFT AND AMPLE MID-LEVEL INSTABILITY.

UPDATED GRIDS/ZFP/HWO OUT SHORTLY.

..MAYES..

&&

.PREVIOUS DISCUSSION...ISSUED AT 345 AM...

.SYNOPSIS...
LAST AND STRONGEST DISTURBANCE ROUNDING SW FOUR CORNERS AREAS ON FAST
90-150 KT JET.  LOW LEVEL WINDS ALREADY STRENGTHENING AHEAD OF ENERGY
IN PLAINS KEEPING INTENSE CONVECTION ONGOING IN OHIO RIVER VALLEY
BACK INTO SW MISSOURI ALONG STALLED COLD FRONT. PRESSURE FALLS
ALREADY DEVELOPING IN KS/NE AHEAD OF SE COLORADO LOW PRESSURE SYSTEM.
LOTS OF MOISTURE AVAILABLE WITH SYSTEM AS 60F AND HIGHER DEWPOINTS
AS FAR NORTH AS SOUTHERN MISSOURI.  TIMING OF MOISTURE AND ENERGY
FROM PACIFIC NORTHWEST SUGGEST RAIN AND RAIN SHOWERS TO ARRIVE SOUTH
BY LATE MORNING AND INCREASE AND INTENSIFY TO HEAVY RAIN...RAIN
SHOWERS AND STORMS ENVELOPING ALL OR NEARLY ALL FORECAST AREA BY LATE
PM. POSITION OF 850 UPPER FRONT...IMPINGING LOW LEVEL JET OF 40-45
KTS AND WBZ VALUES OF 9-10K AGL SUGGEST LARGE HAIL POTENTIAL OVER ALL
AREA BY LATE PM AND THIS EVENING IN STRONGEST STORMS ALONG BOUNDARY
AS WARM FRONT APPROACHES IN INTENSE OVERRUNNING.

&&

.DISCUSSION...
ALL SOLUTIONS SHOW ENHANCED STRONG EAST SFC WINDS OFF LAKE MICHIGAN
THAT IS A KEY LOCAL EFFECT THAT AIDS IN GENERATING HEAVY QPF OVER
MUCH OF AREA. UKMET BEST AT HANDLING THIS AND THIS MODEL ALSO IS
HANDLING BEST ONGOING CONVECTION TONIGHT...NAM QPF IS WAY UNDER-DOING
TRAINING OF STORMS ALONG COLD FRONT BY A FACTOR OF 10.  GFS SLIGHTLY
BETTER THAN NAM BUT TOO FAR NORTH.  ADDED SEVERE WORDING AND HEAVY
RAINS DUE TO INTENSE LOW LEVEL CONVERGENCE AND 60 PLUS DEWPOINTS
CRASHING INTO BOUNDARY. SIMILAR EVENTS SUGGEST WIDESPREAD .5 TO 1+
INCH AMOUNTS AND ISOLATED 2 TO 3 PLUS INCH AMOUNTS POSSIBLE IN
TRAINING OF PRECIPITATION AS SEEING NOW TO SE OF OUR AREA. INSPECTION
OF ALL SOLUTIONS SUPPORT SEVERE VERBIAGE FOR STORMS WITH LARGE HAIL
MOST SIGNIFICANT RISK. CHALLENGE FOR ANYTHING BEYOND HAIL OVER OUR
REGION IS WHEN WARM FRONT ENTERS AND MOVES ACROSS AREA THIS EVENING.
POSSIBLE BOUNDARY TO ENTER SOUTH COUPLE ROWS OF COUNTIES TOWARD
SUNSET AND IF WARM SECTOR IS DRY ENOUGH WHICH SEEMS MARGINAL AT
BEST...COULD SEE SUPERCELLS MOVE IN EARLY ENOUGH IN EARLY EVENING FOR
THREAT FOR TORNADOES AND DAMAGING WINDS. PASS THIS CONCERN TO DAY
SHIFT AS RIGHT NOW TENDENCIES SUPPORT THREAT...IF ANY...TO BE ALONG
TO SOUTH OF HIGHWAY 34 FOR WINDS OR TORNADOES.

THIS IS NOTEWORTHY BECAUSE STORM PREDICTION CENTER...SPC... HAS
ALMOST ALL OF THE AREA IN A HIGH RISK FOR SEVERE WEATHER TODAY.  A
HIGH RISK IS DEFINED AS A MAJOR SEVERE WEATHER OUTBREAK IS EXPECTED,
WITH GREAT COVERAGE OF SEVERE WEATHER AND ENHANCED LIKELIHOOD OF
EXTREME WEATHER.  EXPECT 20 OR MORE TORNADOES WITH AT LEAST 2 OF THEM
RATED F3 OR GREATER OR NUMEROUS HIGHER END WIND EVENTS OF 80+ MPH.
WILL BE DISCUSSING OUTLOOK LATER WITH SPC AND REVIEW ABOVE THOUGHTS.
AGAIN...MAIN CONCERN IS IF AREA TO SEE WARM SECTOR ARRIVAL WITH DRIER
AIR ARRIVING TO ENHANCE TORNADIC AND DAMAGING STRAIGHT LINE WIND
THREAT LATE PM AND THIS EVENING.  RIGHT NOW...MARGINAL AT BEST AND
ONLY IN SOUTH 1/4 TO 1/3 AREA AT MOST.  TOUGH CALL WITH DYNAMICS OF
SYSTEM AND FOR DAY SHIFT.

USING BLEND OF UKMET/ECMWF/GFS SUGGEST HEAVIEST PRECIPITATION TO MOVE
NORTHEAST OF AREA BY EARLY OVERNIGHT HOURS.

MONDAY...COLDER AIR ARRIVES ON BRISK AND GUSTY NW WINDS OF 15 TO 30+
MPH WITH FALLING TEMPS DURING DAY.  SOME LIGHT RAIN AND SNOW TO
ARRIVE FROM BACK EDGE OF WRAP AROUND MOISTURE BUT ANY PRECIPITATION
TO BE SPOTTY AND LIGHT. MONDAY NIGHT AND TUESDAY...FLURRIES TO END BY
TUESDAY AM WITH DIMINISHING WINDS AS WELL.  MINOR CHANGES TO TEMPS
AND KEPT NEAR CURRENT FORECAST AND GUIDANCE BLEND.  SKIES SHOULD
BECOME FAIR DURING THE DAY TUESDAY.

NEXT SYSTEM TO ARRIVE LATE WEDNESDAY INTO THURSDAY SUPPORTS ANOTHER
ROUND OF RAIN AND SNOW WITH QUESTION WHERE TRANSITION BAND TO BE AND
STRENGTH OF WAVE. NO CHANGES MADE...BUT WILL BEEF UP A BIT HAZARDOUS
WEATHER OUTLOOK OR HWO PRODUCT FOR CERTAINTY OF IMPACTS OF SYSTEM
WITH TIMING AND EXACT PRECIPITATION TYPES STILL TBD.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MAYES
Hazardous weather outlook, Mar 12, 11:23 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 AM CST SUN MAR 12 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131730-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1123 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A MODERATE TO HIGH RISK OF SEVERE WEATHER EXISTS ACROSS THE AREA
TODAY. THE TYPE OF SEVERE WEATHER EXPECTED DEPENDS STRONGLY ON HOW
FAR NORTHWARD THE SURFACE WARM FRONT IN SOUTHERN AND CENTRAL
MISSOURI CAN PROGRESS. AT THIS TIME... IT APPEARS LIKELY THAT THE
SURFACE FRONT WILL PUSH AS FAR NORTH AS A LINE FROM SIGOURNEY IOWA
TO MUSCATINE IOWA TO STERLING ILLINOIS. SOUTH OF THE WARM FRONT...
THE AIR WILL BECOME UNSTABLE AS SOUTHEASTERLY FLOW BRINGS WARM AIR
UP FROM THE SOUTH. IN ADDITION... WIND SHEAR WILL BE STRONGEST
SOUTH OF THE FRONT... ESPECIALLY IN THE LOWEST LAYER OF THE
ATMOSPHERE. LOCATIONS SOUTH OF THE WARM FRONT WILL BE MOST AT RISK
FOR SUPERCELL STORMS CAPABLE OF PRODUCING TORNADOES AS WELL AS
LARGE HAIL AND GUSTY WINDS. NORTH OF THE WARM FRONT... THE AIR
WILL BE MORE STABLE CLOSE TO THE GROUND BUT WILL STILL BE UNSTABLE
ALOFT... AND ENOUGH WIND SHEAR WILL BE PRESENT FOR STORMS TO
ORGANIZE INTO SUPERCELLS. THE PRIMARY THREAT FROM STORMS NORTH OF
THE WARM FRONT WILL BE FROM LARGE HAIL. STORMS ARE LIKELY TO
INITIATE BY AROUND 3:00 TO 5:00 PM. STORMS TODAY AND TONIGHT WILL
MOVE QUICKLY TOWARD THE EAST OR NORTHEAST AT 50 MPH OR MORE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM MOVING FROM THE PACIFIC ON WEDNESDAY AND THURSDAY
WILL BRING RAIN AND SNOW TO THE REGION. THIS SYSTEM HAS THE
POTENTIAL TO PRODUCE SOME ACCUMULATING SNOWFALL IN NORTHERN PARTS
OF THE AREA.

THE LOCALLY HEAVY RAINS POSSIBLE THIS WEEK... AS WELL AS THE
MODERATE RAINS THAT HAVE ALREADY OCCURRED... MAY CAUSE LOCAL
RIVERS TO EXPERIENCE MODERATE RISES. CURRENT RIVER LEVELS ARE
RUNNING NEAR TO BELOW DUE TO THE ONGOING DROUGHT ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE QUAD CITIES.

.EMERGENCY MANAGEMENT COORDINATION...

AN EMERGENCY MANAGEMENT COORDINATION CALL IS SCHEDULED FOR 11:30
AM TODAY.

MAYES

In the hours before

Local storm report, Mar 12, 12:40 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             MEMPHIS                 40.46N 92.17W
03/12/2006  E0.25 INCH       SCOTLAND           MO   TRAINED SPOTTER

&&

DLF
Local storm report, Mar 12, 12:58 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1258 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             MEMPHIS                 40.46N 92.17W
03/12/2006  E0.25 INCH       SCOTLAND           MO   TRAINED SPOTTER

            PEA SIZE HAIL FELL FOR ABOUT 3 MINUTES AND STARTED TO
            COVER THE GROUND.

&&

MDB

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 2:03 PM CSTSevere Thunderstorm WarningDVNJefferson22 min
Mar 12, 2:45 PM CSTSevere Thunderstorm WarningDVNDes Moines, Henry, Louisa28 min
Mar 12, 5:42 PM CSTSevere Thunderstorm WarningDVNVan Buren30 min
Mar 12, 5:48 PM CSTSevere Thunderstorm WarningDVNHenry42 min
Mar 11, 6:34 PM CSTSevere Thunderstorm WarningDVNHenry21 min
Mar 11, 6:44 PM CSTSevere Thunderstorm WarningDVNBureau44 min
Mar 12, 2:41 PM CSTSevere Thunderstorm WarningDVNWarren26 min
Mar 12, 4:08 PM CSTSevere Thunderstorm WarningDVNPutnam17 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.